Arkansas, 2009Lightning Strikes in Arkansas, August 10, 2009
August 10, 2009 · NWS TSA · 2 events in 1 county or zone
Lightning struck a business causing a fire and struck a vehicle injuring a storm chaser.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a business causing a fire and struck a vehicle injuring a storm chaser.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 2:57 PM CST, 33 minutes earlier.
Area forecast discussion, Aug 10, 2:57 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT MON AUG 10 2009
.DISCUSSION...
PROGRESSIVE TROUGH..FROM CENTRAL ONTARIO BACK
INTO THE CENTRAL HIGH PLAINS SHARPENS TONIGHT
AND REACHES OUR FORECAST AREA MID DAY TUESDAY.
PERSISTENT FRONTAL AND PRE-FRONTAL CONVECTION
WILL BE SHUTTLED SOUTH OVERNIGHT AS A RESULT.
MODELS YIELD MCS INDUCED HEAVY RAIN OVERNIGHT
NEAR OR ON OUR NORTHERN BORDER REGION. WHILE
GFS DUMPS 2+ INCHES ON WEST TO EAST AXIS FROM
KCFV-KJLN-KSGF. 12Z WRF 12 HOUR 3+ AXIS ON
MORE NORTHWEST-SOUTHEAST LINE FROM..KEMP-KJLN
KUMN. IN ANY EVENT BOTH INDICATE POTENTIAL OF
VERY HEAVY MCS RAINFALL OVER OUR FAR NORTHERN
TIER OF COUNTIES IN NORTHEAST OKLAHOMA. FLOOD
WATCH CONSIDERED BUT POSTPONED UNTIL THE AXIS
OF HEAVIEST RAIN CAN BE DETERMINED. HPCQPF
AXIS LOOKS REASONABLE.
AS PREVIOUS AFD NOTED: MULTIPLE FRESH OUTFLOW
BOUNDARIES. ANTICIPATE COPIOUS THUNDER / RAIN
FROM ABOUT CREEK COUNTY TO MADISON COUNTY AND
ALL POINTS NORTH AS LOW LEVEL JET KICKS MOIST
AIR OVER THOSE BOUNDARIES. LESSER RISK PRECIP
SOUTH OVERNIGHT. TUESDAY FORECAST DEPENDS ON
MCS EVOLUTION / MOVEMENT OVERNIGHT. CONSENSUS
PLACES HIGHEST POPS IN ARKANSAS..HOWEVER WITH
WEST TO EAST BOUNDARY THROUGH FORECAST AREA..
LEFT AT LEAST CHANCE POPS EVERYWHERE. H500 MB
RIDGE EXPANDS EAST TUESDAY NIGHT AS H500 TROF
EXITS STAGE RIGHT. LOOKS DRY THE REMAINDER OF
THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 88 68 92 / 80 40 10 0
FSM 75 88 70 92 / 50 60 10 0
MLC 75 90 70 91 / 30 40 20 10
BVO 69 87 62 92 / 90 40 10 0
FYV 70 84 63 88 / 70 60 10 0
BYV 70 84 63 88 / 80 60 10 0
MKO 73 88 67 92 / 60 40 10 0
MIO 70 86 65 90 / 80 50 10 0
F10 73 89 68 92 / 50 40 10 0
HHW 75 92 72 92 / 20 30 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Aug 10, 12:25 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
125 PM CDT MON AUG 10 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
125 PM CDT MON AUG 10 2009
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 PM.
FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...LATE AFTERNOON.
HEAVY RAIN.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 3 PM.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...BETWEEN INTERSTATES 44 AND 40 AND WEST OF HIGHWAY 69.
ONSET...ONGOING.
DISCUSSION...
ELEVATED THUNDERSTORMS CONTINUE ACROSS PARTS OF NORTHEAST OKLAHOMA
EARLY THIS AFTERNOON...BUT THEY ARE SLOWLY DIMINISHING. SEVERAL
OUTFLOW BOUNDARIES ARE LYING ACROSS THE AREA WITH ADDITIONAL
OUTFLOW BOUNDARIES APPROACHING FROM THE NORTH. THE MOST PROMINENT
OF THESE BOUNDARIES WILL ENTER THE NORTHWEST CORNER OF ARKANSAS
EARLY THIS AFTERNOON AND INITIAL SURFACE BASED THUNDERSTORM
DEVELOPMENT WILL LIKELY TAKE PLACE IN CARROLL COUNTY ARKANSAS BY
AROUND 2 PM.
THUNDERSTORMS WILL INCREASE IN COVERAGE IN INTENSITY ALONG ALL THE
BOUNDARIES LATE THIS AFTERNOON WITH A FEW SEVERE STORMS
EXPECTED...ESPECIALLY ACROSS NORTHEAST OKLAHOMA. LARGE HAIL UP TO
QUARTER SIZE AND DAMAGING WIND GUSTS TO 70 MILES AN HOUR WILL BE
POSSIBLE WITH THE STRONGEST STORMS.
THUNERSTORM COVERAGE AND INTENSITY WILL LIKELY DECREASE EARLY THIS
EVENING BUT AN ADDITIONAL THUNDERSTORM COMPLEX WILL LIKELY DEVELOP
OVERNIGHT IN SOUTHEAST KANSAS...NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS AS A COLD FRONT MOVES INTO THE AREA. THE SEVERE WEATHER
THREAT WITH THE STORMS OVERNIGHT WILL BE LOWER THAN WITH THE
STORMS THIS AFTERNOON...BUT SOME MARGINALLY SEVERE HAIL AND WIND
GUSTS TO NEAR 60 MILES AN HOUR WILL BE POSSIBLE WITH A FEW OF THE
STRONGER STORMS OVERNIGHT.
HEAVY RAIN AND LOCALIZED FLASH FLOODING MAY ALSO BECOME A PROBLEM
BY LATER TONIGHT...ESPECIALLY IN NORTHEAST OKLAHOMA...AS SEVERAL
ROUNDS OF STORMS MAY OCCUR.
HEAT INDICES WILL BRIEFLY EXCEED 105 ACROSS A SMALL PART OF
NORTHEAST OKLAHOMA THIS AFTERNOON...MAINLY BETWEEN INTERSTATES 44
AND 40 AND WEST OF HIGHWAY 69. SCATTERED THUNDERSTORM DEVELOPMENT
WILL OCCUR IN THIS AREA BY LATE AFTERNOON WHICH WILL QUICKLY
LESSEN THE EXCESSIVE HEAT THREAT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY IN NORTHEAST
OKLAHOMA AND POSSIBLY NORTHWEST ARKANSAS LATER THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY THROUGH SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING ACROSS PARTS OF THE
AREA...WITH ADDITIONAL DEVELOPMENT POSSIBLE DURING THE AFTERNOON
BEFORE THE COLD FRONT PUSHES COMPLETELY THROUGH THE AREA. SURFACE
HIGH PRESSURE WILL SLIDE INTO THE REGION IN THE WAKE OF THE
FRONT...WHICH WILL ALLOW THUNDERSTORM CHANCES TO BE MINIMAL
THROUGH THE REST OF THE WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Aug 10, 12:56 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
156 PM CDT MON AUG 10 2009
ARZ001-101945-
BENTON AR-
156 PM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
NORTHERN BENTON
AT 156 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRAVETTE...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WALNUT HILL...BLAND...MILLER...HILL
TOP...BENTONVILLE...ROGERS...SULPHUR SPRINGS...GRAVETTE...PEA
RIDGE...GATEWAY...LARUE...DECATUR...CENTERTON...AVOCA...HIWASSE...
BELLA VISTA...GARFIELD AND BEAVER LAKE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3632 9388 3634 9458 3650 9459 3649 9389
TIME...MOT...LOC 1856Z 268DEG 18KT 3643 9447Special weather statement, Aug 10, 2:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
343 PM CDT MON AUG 10 2009
ARZ001-OKZ063-102130-
BENTON AR-DELAWARE OK-
343 PM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN BENTON
IN NORTHEAST OKLAHOMA
SOUTHEASTERN DELAWARE
AT 343 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF COLCORD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...KANSAS...COLCORD...GENTRY...
MAYSVILLE...GRAVETTE...SPRINGTOWN...HIGHFILL...CHEROKEE CITY...
VAUGHN...DECATUR AND HIWASSE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3626 9427 3619 9481 3637 9486 3650 9435
3650 9434
TIME...MOT...LOC 2043Z 256DEG 18KT 3630 9473Special weather statement, Aug 10, 2:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
351 PM CDT MON AUG 10 2009
OKZ055>057-102130-
CRAIG OK-NOWATA OK-WASHINGTON OK-
351 PM CDT MON AUG 10 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN CRAIG...NORTHERN NOWATA AND WASHINGTON
AT 351 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF COPAN...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...DELAWARE...LENAPAH...WANN AND COPAN.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3696 9532 3671 9544 3690 9601 3699 9600
3700 9600 3700 9560
TIME...MOT...LOC 2051Z 289DEG 26KT 3698 9592Local storm report, Aug 10, 3:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
426 PM CDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL COPAN 36.90N 95.93W
08/10/2009 E0.75 INCH WASHINGTON OK PUBLIC
&&
RBDLightning, Benton
- When
- August 10, 3:30 PM CST
- Where
- Benton County, Bentonville
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.370, -94.220
Lightning struck a business complex in Bentonville causing a fire that damaged portions of the attic.
Lightning, Benton
- When
- August 10, 5:30 PM CST
- Where
- Benton County, Bentonville
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.370, -94.220
Lightning struck a vehicle, injuring a storm chaser who was filming the storms as they moved through northwest Arkansas.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199497, 195003.